Tennessee, 2010

Hail and Damaging Wind in Tennessee, June 15, 2010

June 15, 2010 · NWS OHX · 3 events in 2 counties and zones

Severe thunderstorms developed across Coffee and Cumberland Counties during the late afternoon hours on June 15th, resulting in thunderstorm wind damage, large hail, and a lightning strike causing major damage to a barn respectively.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Severe thunderstorms developed across Coffee and Cumberland Counties during the late afternoon hours on June 15th, resulting in thunderstorm wind damage, large hail, and a lightning strike causing major damage to a barn respectively.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 15, 1:29 PM CST, 41 minutes earlier.

Area forecast discussion, Jun 15, 1:29 PM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
229 PM CDT TUE JUN 15 2010

.DISCUSSION...
ANALYSIS SHOWING SFC LOW IN THE UPPER MID-WEST...WITH ASSOCIATED
NEARLY STATIONARY CDFNT DOWN INTO THE PLAINS AND WMFNT UP ACROSS
THE OH VALLEY. THE MID-SOUTH REMAINS IN VERY WARM/HUMID SECTOR
WITH UL RIDGE AND SFC HIGH IN CONTROL. SCT CONVECTION BREAKING OUT
ALL OVER THE REGION BUT IS STILL MINIMAL IN THE CWA.

WEAK UL TROUGH ALONG WITH SFC LOW SET TO CROSS THE MID-WEST/GREAT LAKES
THROUGH WED...PUSHING CDFNT TO JUST NORTHWEST OF THE CWA BY 12Z WED
THEN SEEMINGLY STALLING IT CLOSE TO THERE THROUGH 00Z THU. SOME QUESTION
REMAINS ON HOW FAR SOUTH IT WILL SINK AFTER THAT POINT BUT GFS REMAINS
MORE AGGRESSIVE DROPPING DEW INTO THE UPR 50S ON THU AFTERNOON. REALLY
HARD TO TELL HOW FAR SOUTH IT WILL GO BUT ML/UL TROUGH DOES BECOME MORE
PRONOUNCED ALONG THE EAST COAST LATE THU. ULTIMATELY FRONTAL BOUNDARY
EXPECTED TO INCREASE CONVECTION TONIGHT...POSSIBLY WITH MCS MOVING JUST
NORTH LATE...AND ON INTO WED AS WELL...AS MOISTURE/INSTABILITY
REMAIN PLENTIFUL. AS FOR WED NIGHT/THU...HARD TO BELIEVE THAT MUCH
DRYING WILL OCCUR SUCH THAT AT LEAST ISO STORMS WONT FORM...ESPECIALLY
SOUTH WHERE DECAYING BOUNDARY MAY BE PRESENT.

REMNANTS OF FRONTAL BOUNDARY MAY HANG AROUND THE VICINITY INTO THE
WEEKEND BUT OVERALL...THE MID-SOUTH DROPS INTO MORE OF A TYPICAL
SUMMERTIME DIURNAL CONVECTION PATTERN AS UPR RIDGE AND BERMUDA HIGH
LOOKING TO BE MAIN FACTORS. TEMPS LIKELY TO STAY ABOVE SEASON NORMALS
THROUGH THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      75  92  71  92 /  30  40  10  20
CLARKSVILLE    72  90  67  91 /  40  30  10  20
CROSSVILLE     70  86  67  87 /  30  40  20  20
COLUMBIA       75  92  72  92 /  30  50  20  20
LAWRENCEBURG   74  91  71  91 /  30  50  20  20
WAVERLY        73  91  70  92 /  30  40  10  20

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

07
Hazardous weather outlook, Jun 15, 4:09 AM CST, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
509 AM CDT TUE JUN 15 2010

TNZ005>011-022>034-056>066-075-077>080-093>095-161000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
509 AM CDT TUE JUN 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

MAINLY AFTERNOON AND EARLY EVENING ISOLATED TO SCATTERED
THUNDERSTORMS WILL DEVELOP ACROSS MIDDLE TENNESSEE. A FEW
OF THESE THUNDERSTORMS WILL HAVE THE POTENTIAL OF BECOMING
STRONG TO SEVERE WITH BREIF HEAVY RAINFALL AND DAMAGING WINDS
THE MAIN CONCERNS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THIS SUMMERTIME WEATHER PATTERN WILL PERSIST THROUGH MONDAY...
CONTINUING TO SUPPORT THE DEVELOPMENT OF MAINLY AFTERNOON AND
EARLY EVENING ISOLATED TO SCATTERED THUNDERSTORMS ACROSS MIDDLE
TENNESSEE. A FEW OF THESE THUNDERSTORMS WILL HAVE THE POTENTIAL OF
BECOMING STRONG TO SEVERE...WITH BREIF HEAVY RAINFALL AND DAMAGING
WINDS THE MAIN CONCERNS.

.SPOTTER INFORMATION STATEMENT...

EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

31

The radar

The Northeast Alabama radar (KHTX), 63 km away, was scanning. The volume nearest the first event began at 20:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Coffee

When
June 15, 2:10 PM CST
Where
Coffee County, 0.61 mi WSW of Blanton Chapel
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.496, -86.160

Numerous trees were downed along Blanton Chapel Road.

Lightning, Cumberland

When
June 15, 3:15 PM CST
Where
Cumberland County, 1.49 mi WNW of Linary
Property damage
$50,000
Reported by
Newspaper
Coordinates
35.881, -85.003

Lightning struck a barn and set fire to it, causing major damage. The barn was located on U.S. Highway 127 South, just south of the Cumberland Mountain State Park. A house was also struck by lightning on U.S. Highway 127 South, but no fire was reported.

Hail, Cumberland

When
June 15, 3:25 PM CST
Where
Cumberland County, 0.72 mi N of Dorton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.960, -84.968

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 240642, 244741, 240645.